How should I treat PIH after a fractional laser treatment 7 weeks ago? Will it go away? (Photo)

Whats really worrying to me, is the appearance of the pigmentation: on the one side of my face spots, on the other side heavy stripes. Is this normal? My dermatologist prescribed me a cream with hydroquinone, but told me to only use it twice a week. It's been 2 weeks now, I don't notice any difference. When will it start working? Is this the right treatment? We are taking a sunny holiday in 7 weeks. Is there any chance that this will dissapear by then? Thank you for answering!

Doctor Answers 4

Q switch laser

PIH is caused by overproduction of melanin due to heat and inflammation from laser treatment.   These clumps of melanin will eventually go away.  Hydroquinone can speed up the process by slowing down the melanin production in your skin, however, it does not make the melanin that has been already produced from the laser treatment go away. One way to breakup the melanin that already exist is q-switch laser.   It is an acoustic laser treatment which will breakup the pigment into smaller fragments, which allows your own immune system called macrophages to swallow the pigment and take it away from your skin.   Currently, the pigments are too big for the macrophages  to remove them from your skin.    It does not heat up the skin as much as other traditional lasers.   The same laser is used to remove tattoos from the skin, FYI. 

Bellevue Family Physician
5.0 out of 5 stars 5 reviews


PIH happens even when patients are careful about avoiding the sun. It happens and can be treatable with  hydroquinone. Be sure to protect your face with a physical sunblock at all times and even a wide brimmed hat if you are outside. It will take time but will eventually go away.  

Robert G. Aycock, MD
Bay Area Plastic Surgeon
4.9 out of 5 stars 10 reviews

How should I treat PIH after a fractional laser treatment 7 weeks ago? Will it go away?

PIH, which is post-inflammatory hyperpigmentation is typically a temporary issue that subsides over time, sometimes in months, however.  Typical treatments include sun avoidance, sunscreens, and medications such as hydroquinone.  Your treatnng surgeon will instruct you on the best measures for you.

I hope this helps.

Timothy R. Miller, MD
Orange County Facial Plastic Surgeon
5.0 out of 5 stars 60 reviews


sorry for the problems
pih happens
it can get better!!!
but you have to be very careful with your skin
hydroquinone is a good remedy
NO SUN while your using it
by itself, it can cause pih
you should never be outdoors without a physical sunblock that contains zinc AND titanium
i have my patients increase the frequency of use as their skin gets used to the cream
no time frame unfortunately
but if you irritate the skin during your recovery it will likely get worse
be careful and good luck

David Rosenstein, MD
Boynton Beach Plastic Surgeon
5.0 out of 5 stars 10 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.